Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 182, NWS Lincoln, IL

May 29, 2006Marshall County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 29, 2006, 7:33 PM CDT for Marshall County, Illinois. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2006, 7:33 PM CDT (00:33 UTC)
Expired
May 29, 2006, 8:30 PM CDT
In force
57 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Marshall County, IL

The radar

The Lincoln radar (KILX), 99 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1414 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1866 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 300033
SVRILX
ILC123-300130-
/O.NEW.KILX.SV.W.0182.060530T0033Z-060530T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
733 PM CDT MON MAY 29 2006

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MARSHALL COUNTY IN CENTRAL ILLINOIS.

* UNTIL 830 PM CDT

* AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TOLUCA...OR ABOUT 15 MILES EAST OF LACON...AND WAS MOVING NORTHEAST
  AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL MARSHALL COUNTY.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4096 8919 4096 8895 4110 8894 4110 8915

$$

SMITH
3 follow-up statements
000 
WWUS53 KILX 300050
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
750 PM CDT MON MAY 29 2006

ILC123-300130-
/O.CON.KILX.SV.W.0182.000000T0000Z-060530T0130Z/
MARSHALL-
750 PM CDT MON MAY 29 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR EASTERN MARSHALL COUNTY...

AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR TOLUCA...OR ABOUT 16 MILES SOUTHWEST OF STREATOR...
MOVING NORTHEAST AT 15 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
    RURAL MARSHALL COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4096 8919 4096 8895 4110 8894 4110 8915

$$

SMITH
000 
WWUS53 KILX 300117
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
817 PM CDT MON MAY 29 2006

ILC123-300130-
/O.CON.KILX.SV.W.0182.000000T0000Z-060530T0130Z/
MARSHALL-
817 PM CDT MON MAY 29 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR EASTERN MARSHALL COUNTY...

AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR TOLUCA...OR ABOUT 13 MILES WEST OF STREATOR...MOVING
NORTHEAST AT 15 MPH.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4096 8919 4096 8895 4110 8894 4110 8915

$$

SMITH
000 
WWUS53 KILX 300128
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
829 PM CDT MON MAY 29 2006

ILC183-300138-
/O.EXP.KILX.SV.W.0181.000000T0000Z-060530T0130Z/
VERMILION-
829 PM CDT MON MAY 29 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN VERMILION COUNTY
EXPIRES AT 830 PM CDT...

AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD WEAKENED...THUS
THE WARNING HAS BEEN ALLOWED TO EXPIRE.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4029 8787 4031 8757 4046 8753 4048 8777

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:00 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, May 29, 3:00 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT MON MAY 29 2006

.DISCUSSION...
SHORT TERM...TONIGHT THROUGH THURSDAY...
SCATTERED CONVECTION DOTS THE AREA THIS AFTERNOON IN MID LEVEL
MOISTURE PLUME EXTENDING FROM ILLINOIS SOUTHWARD INTO THE GULF
STATES. THIS ACTIVITY HAS DEVELOPED AS THE WEAKLY CAPPED AIRMASS HAS
REACHED ITS CONVECTIVE TEMPERATURE...BUT THERE ARE NO REAL
BOUNDARIES TO FOCUS THE STORMS. NORMALLY...WOULD EXPECT THIS
ACTIVITY TO DIE OFF FAIRLY RAPIDLY AS THE SUN GOES DOWN...HOWEVER
WATER VAPOR LOOPS SHOW A WELL DEFINED VORT MAX MOVING NORTHWARD OVER
NORTHERN ARKANSAS. SO FAR...ITS NOT BREAKING ANY SPEED RECORDS ON
ITS WAY HERE...BUT THIS FEATURE MAY ADD TO THE LONGEVITY OF THE
STORMS A LITTLE LATER INTO THE EVENING. AN ISOLATED SEVERE WIND
REPORT WILL BE POSSIBLE WITH SURFACE TEMP/DEWPOINT SPREADS UPWARDS
OF 30 DEGREES IN SOME LOCATIONS. /IN FACT...WE JUST GOT A 55KT GUST
AT BLOOMINGTON AIRPORT JUST AFTER I TYPED THIS./ ALTHOUGH CAPES ARE
WEAKER TODAY OWING TO WARMER TEMPS ALOFT...SOME LARGE HAIL MAY ALSO
BE POSSIBLE IF UPDRAFTS CAN MAINTAIN THEMSELVES. WILL ADD
SCATTERED/ISOLATED POPS MAINLY BEFORE MIDNIGHT BASED ON RADAR DATA
JUST BEFORE FORECAST ISSUANCE TIME.

THUNDERSTORMS WILL PROBABLY BE MORE NUMEROUS ON TUESDAY WITH MORE
MOISTURE AND POSSIBLE OUTFLOW BOUNDARY REMNANTS IN THE AREA. THE
BETTER POTENTIAL WILL BE IN THE WEST NEARER THE PLAINS COLD FRONT
WHICH SHOULD BEGIN ITS SLOW TREK EASTWARD LATE IN THE DAY. WILL
CARRY HIGH-END CHANCE POPS TUESDAY AND TUESDAY NIGHT...WITH LESS
THAN 50 PERCENT AERIAL COVERAGE PRECLUDING LIKELY POPS.

SHORT RANGE MODELS ARE BEGINNING TO CONVERGE ON THE TIMING OF THE
WEAKENING COLD FRONT TOWARD MIDWEEK...MOVING IT ACROSS THE FORECAST
AREA WEDNESDAY NIGHT. THIS WILL BE THE TIMEFRAME FOR THE HIGHEST
POPS...ESPECIALLY IN THE CENTRAL AND SOUTHEAST. THE FRONTAL ZONE
SHOULD BE CLEAR OF THE AREA THURSDAY MORNING EXCEPT PERHAPS IN THE
SOUTHEAST...WHERE WE WILL LINGER SOME SMALL MORNING POPS DUE TO THE
SLOW MOVEMENT OF THE FRONT.

LONG TERM...FRIDAY THROUGH MONDAY...
THE ECMWF AND OLD GFS ARE CONTINUING TO SHOW SIGNIFICANT DIFFERENCES
IN HOW THEY HANDLE THE SHORTWAVE THAT WILL BE TOPPING THE WESTERN
CONUS UPPER RIDGE ON SATURDAY/SUNDAY. THE GFS/DGEX ARE MUCH STRONGER
WITH THE SHORTWAVE...KNOCKING DOWN THE UPPER RIDGE AND PRESSING THE
WAVE SOUTHEAST INTO THE MIDWEST ON SUNDAY. THIS WOULD SUGGEST RAIN
FOR THE FORECAST AREA SUNDAY AND MONDAY AS THE WAVE STRENGTHENS INTO
A CLOSED LOW NEAR MEMPHIS BY THE END OF THE DAY MONDAY. ON THE OTHER
HAND...THE ECMWF RIDES A WEAKER SHORTWAVE FURTHER NORTH AND WEAKENS
IT OVER SOUTHERN CANADA...WITH THE WESTERN UPPER RIDGE WINNING THE
CONTEST AND HOLDING STRONG. OUR FIRST INCLINATION WOULD FAVOR
SOMETHING LIKE THE ECMWF DUE TO THE HIGHLY AMPLIFIED NATURE OF THE
MEAN FLOW PATTERN. ALSO...THE LATEST 12Z GFS RUN IS TRENDING TOWARD
THE ECMWF...SO WILL CONTINUE THE DRY CONDITIONS IN THE EXTENDED
PORTION OF THE FORECAST.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

04
Hazardous weather outlook, May 29, 12:43 PM CDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LINCOLN IL
1243 PM CDT MON MAY 29 2006

ILZ027>031-036>038-040-041-301100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-
1243 PM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH THE
REMAINDER OF THE AFTERNOON. THESE STORMS WILL BE VERY LOCALIZED
AND NATURE... AND NO SEVERE WEATHER IS EXPECTED. HOWEVER... THE
RESULTING LIGHTNING THREAT MAY BE A CONCERN WITH OUTDOOR
ACTIVITIES FOR THE MEMORIAL DAY HOLIDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE INTO THE REGION ON TUESDAY AND COMBINE WITH
THE WARM AND HUMID AIR MASS TO PRODUCE THUNDERSTORMS ACROSS THE
AREA FOR TUESDAY AND TUESDAY NIGHT. THIS FRONT WILL BE SLOW TO
MOVE THROUGH ILLINOIS...SO THUNDERSTORMS WILL REMAIN POSSIBLE
THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ042>057-061>063-066>068-071>073-301100-
LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-MENARD-SCOTT-MORGAN-
SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-COLES-EDGAR-SHELBY-
CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
1243 PM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH THE
REMAINDER OF THE AFTERNOON. THESE STORMS ARE NOT EXPECTED TO REACH
SEVERE LIMITS. HOWEVER... THE RESULTING LIGHTNING THREAT MAY BE A
CONCERN WITH OUTDOOR ACTIVITIES FOR THE MEMORIAL DAY HOLIDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE INTO THE REGION ON TUESDAY AND COMBINE WITH
THE WARM AND HUMID AIR MASS TO PRODUCE THUNDERSTORMS ACROSS THE
AREA FOR TUESDAY AND TUESDAY NIGHT. THIS FRONT WILL BE SLOW TO
MOVE THROUGH ILLINOIS...SO THUNDERSTORMS WILL REMAIN POSSIBLE
THROUGH WEDNESDAY NIGHT. SOME THUNDERSTORMS COULD LINGER INTO
THURSDAY...MAINLY IN SOUTHEASTERN ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HARDIMAN/AUTEN

In the hours before

Local storm report, May 29, 2:49 PM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
249 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND GST     BLOOMINGTON             40.48N 88.97W
05/29/2006  M63 MPH          MCLEAN             IL   AWOS

            KBMI AWOS PEAK GUST

&&
Local storm report, May 29, 6:15 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
615 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     LAWRENCEVILLE           38.73N 87.69W
05/29/2006                   LAWRENCE           IL   LAW ENFORCEMENT

            TREE LIMBS AND POWER LINES DOWN.

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:26 PM CDTSevere Thunderstorm WarningILXVermilion64 min
May 29, 8:12 PM CDTFlash Flood WarningILXMarshall4 hr
May 29, 8:35 PM CDTSevere Thunderstorm WarningILXMarshall55 min
May 30, 5:33 PM CDTSevere Thunderstorm WarningILXCumberland27 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.